Kansas, 2024

Hail in Kansas, August 3, 2024

August 3, 2024 · NWS DDC · 1 event in 1 county or zone

Thunderstorms developed over southwest Kansas during the afternoon, and over time progressed south in the Oklahoma panhandle during the afternoon and evening of August 3rd. An isolated severe criterion hail report included hail of 1 inch diameter at Rolla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed over southwest Kansas during the afternoon, and over time progressed south in the Oklahoma panhandle during the afternoon and evening of August 3rd. An isolated severe criterion hail report included hail of 1 inch diameter at Rolla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:53 PM CST, 13 minutes earlier. Its key messages:

  • A return to heat early to mid-week with afternoon highs 100+ likely (70%+ chance) on Monday and Wednesday across much of western Kansas.
  • Pattern change toward cooler and wetter is likely toward the end of the upcoming week. There is fairly large uncertainty, though, regarding how much cooler southwest Kansas will get Thursday-Friday of next week
Area forecast discussion, Aug 3, 2:53 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
353 PM CDT Sat Aug 3 2024

.KEY MESSAGES...

- A return to heat early to mid-week with afternoon highs 100+
  likely (70%+ chance) on Monday and Wednesday across much of
  western Kansas.

- Pattern change toward cooler and wetter is likely toward the
  end of the upcoming week. There is fairly large uncertainty,
  though, regarding how much cooler southwest Kansas will get
  Thursday-Friday of next week

&&

.DISCUSSION...
Issued at 349 PM CDT Sat Aug 3 2024

Scattered showers and thunderstorms were the theme much of the day
across southwest Kansas ahead of a north-to-south moving shortwave
disturbance. The abundant cloud cover in vicinity of showers,
particularly across the central portion of our forecast area
(generally along the US-283 corridor) resulted in a delay in
temperatures warming up, as it was stuck in the lower to mid 70s
here at DDC until about 18 or 19Z. As boundary layer instability
built up south/southwest of DDC, thunderstorms became more
concentrated and stronger down in the Liberal to Plains area.
Further convective development is likely out across far southwest
Kansas (Elkhart to Rolla areas) through the early evening hours as
an outflow boundary pushes slowly westward ahead of the shortwave
trough.

As we head deeper into the evening, all the convective activity will
move south of our forecast area with a quiet night expected in the
wake of the shortwave disturbance. The focus will then turn to a
buildup of heat again, although most likely not as intense as last
week's heat wave. Nevertheless, from a probabilistic standpoint off
the latest NBM, Monday and Wednesday look to be the hottest days of
the upcoming week (70-80% chance of 100+ for highs, especially
across west central Kansas Monday and a 60-80% probability of
exceeding 100 degrees on Wednesday, focused more on areas west of
Highway 83).

As we head in to mid-week a large scale pattern change will occur as
the summer subtropical ridge flattens out and weakens, thanks to
lowering heights and an increased west-northwest flow pattern across
the Northern Plains and Rockies. That being said, there is quite a
bit of uncertainty in the timing and strength of a cold front up
north later in the week. Latest deterministic ECMWF is not nearly as
bullish on the colder air up north as the deterministic GFS and
Canadian GDPS. For instance, valid 00Z Friday the 9th, ECMWF has an
850mb temperature of +28C while the GFS is +15C! The Canadian is not
too dissimilar to the GFS on the cooler side at +19C. Taking a look
at the ECMWF ensemble system, it has a mean 850mb temperature of
+25C at DDC valid the same time, so the deterministic ECMWF is
probably too warm for Thursday. Over the coming days, it will likely
become much more clear which model/ensemble system(s) have the best
grasp on late-week temperatures (and precipitation) with the pattern
change. Speaking of precipitation, the period beyond August 8th does
show a pretty good signal for above normal precipitation as the 100-
member Grand Ensemble is showing a large area of three-quarters to
an inch of precipitation out to F240 (Day 10) as we will likely see
an increase in overall precipitable water values as the North
American Monsoon circulation becomes infused with any frontogenetic
forcing in the August 8-12th period.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1247 PM CDT Sat Aug 3 2024

Scattered showers and isolated weak thunderstorms will remain in
the vicinity of LBL and DDC terminals through at least early
this afternoon. Outside of showers and thunderstorms, flight
category will remain VFR through this TAF period and winds will
generally be out of the south, becoming light and variable this
evening.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 3, 1:01 AM CST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 AM CDT Sat Aug 3 2024

KSZ030-031-043>046-061>066-074>081-084>090-040715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 AM CDT Sat Aug 3 2024 /101 AM MDT Sat Aug 3 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Aug 3, 1:08 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
208 PM CDT Sat Aug 3 2024

KSZ085-086-032000-
Seward KS-Stevens KS-
208 PM CDT Sat Aug 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SEWARD AND EASTERN STEVENS
COUNTIES THROUGH 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Hayne, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Liberal and Hayne around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10118 3737 10125 3738 10089 3701 10063
      3700 10063
TIME...MOT...LOC 1907Z 337DEG 23KT 3717 10089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 3, 2:31 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT Sat Aug 3 2024

KSZ084-085-032100-
Stevens KS-Morton KS-
331 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORTON AND WEST
CENTRAL STEVENS COUNTIES THROUGH 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving east at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central Morton
and west central Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 10176 3728 10174 3730 10142 3707 10149
TIME...MOT...LOC 2030Z 279DEG 11KT 3722 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

FINCH
Special weather statement, Aug 3, 2:35 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
335 PM CDT Sat Aug 3 2024

KSZ085-086-032115-
Seward KS-Stevens KS-
335 PM CDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEWARD AND EAST
CENTRAL STEVENS COUNTIES THROUGH 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Liberal around 350 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 10112 3725 10089 3700 10069 3700 10104
TIME...MOT...LOC 2034Z 334DEG 18KT 3719 10098

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

FINCH

The radar

The Dodge City radar (KDDC), 163 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morton

When
August 3, 3:06 PM CST
Where
Morton County, Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -101.630

One diameter inch hail was reported by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208999.